Alert archive / Washington / Wind Advisories in 2022

Wind Advisory 7, NWS Spokane, WA

December 26, 20229 counties in Washington; Benewah County, Kootenai County, Latah County, Idaho

NWS Spokane, WA issued this wind advisory at Dec 26, 2022, 3:26 PM PST for 9 counties in Washington; Benewah County, Kootenai County, Latah County, Idaho. It took effect at Dec 27, 2022, 3:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2022, 3:26 PM PST (23:26 UTC)
In effect from
Dec 27, 2022, 3:00 PM PST
Expired
Dec 28, 2022, 1:35 AM PST
In force
11 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 55 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS76 KOTX 262326
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
326 PM PST Mon Dec 26 2022

IDZ002-003-WAZ032>036-044-271515-
/O.NEW.KOTX.WI.Y.0007.221227T2300Z-221228T1500Z/
Coeur d'Alene Area-Idaho Palouse-Lower Garfield and Asotin
Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Waterville Plateau-
Including the cities of Potlatch, Lamona, Quincy, Davenport, La
Crosse, Ephrata, Pullman, Grand Coulee, Mansfield, Ralston,
Wilbur, Worley, Ritzville, Othello, Coulee City, Oakesdale,
Genesee, Electric City, Rockford, Creston, Odessa, Plummer,
Clarkston Heights, Palisades, Winchester, Coulee Dam, Tekoa,
Waterville, Rosalia, Clarkston, Moses Lake, Moscow, Stratford,
Colfax, Uniontown, Cheney, Spokane, Coeur d'Alene, Hayden, Post
Falls, Pomeroy, and Harrington
326 PM PST Mon Dec 26 2022

...WIND ADVISORY IN EFFECT FROM 3 PM TUESDAY TO 7 AM PST WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts 45 to 55 mph expected. 
  Peak winds expected Tuesday evening into early Wednesday morning.

* WHERE...Potlatch, Lamona, Quincy, Davenport, La Crosse, Ephrata, 
  Pullman, Grand Coulee, Mansfield, Ralston, Wilbur, Worley, 
  Ritzville, Othello, Coulee City, Oakesdale, Genesee, Electric 
  City, Rockford, Creston, Odessa, Plummer, Clarkston Heights, 
  Palisades, Winchester, Coulee Dam, Tekoa, Waterville, Rosalia, 
  Clarkston, Moses Lake, Moscow, Stratford, Colfax, Uniontown, 
  Cheney, Spokane, Coeur d'Alene, Hayden, Post Falls, Pomeroy, and 
  Harrington.

* WHEN...From 3 PM Tuesday to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CD
4 follow-up statements
862 
WWUS76 KOTX 271308
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
508 AM PST Tue Dec 27 2022

IDZ002-003-WAZ032>036-044-280000-
/O.CON.KOTX.WI.Y.0007.221227T2300Z-221228T1500Z/
Coeur d'Alene Area-Idaho Palouse-Lower Garfield and Asotin
Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Waterville Plateau-
Including the cities of Cheney, Grand Coulee, Creston, Palisades,
Uniontown, Rosalia, Pomeroy, Post Falls, Harrington, Ephrata,
Moscow, Ralston, Mansfield, Coeur d'Alene, Tekoa, Oakesdale,
Othello, Electric City, Coulee Dam, Potlatch, Clarkston Heights,
La Crosse, Spokane, Worley, Rockford, Genesee, Moses Lake, Coulee
City, Pullman, Hayden, Stratford, Colfax, Davenport, Winchester,
Quincy, Odessa, Lamona, Clarkston, Plummer, Wilbur, Waterville,
and Ritzville
508 AM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM 
PST WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts 40 to 55 mph expected. 
  Peak winds expected Tuesday evening into early Wednesday morning. 
  Strongest gusts expected near the Blue Mountains including the 
  Pomeroy and Alpowa Summit areas with gusts to 60 MPH possible.

* WHERE...Cheney, Grand Coulee, Creston, Palisades, Uniontown, 
  Rosalia, Pomeroy, Post Falls, Harrington, Ephrata, Moscow, 
  Ralston, Mansfield, Coeur d'Alene, Tekoa, Oakesdale, Othello, 
  Electric City, Coulee Dam, Potlatch, Clarkston Heights, La Crosse, 
  Spokane, Worley, Rockford, Genesee, Moses Lake, Coulee City, 
  Pullman, Hayden, Stratford, Colfax, Davenport, Winchester, Quincy, 
  Odessa, Lamona, Clarkston, Plummer, Wilbur, Waterville, and 
  Ritzville.

* WHEN...From 3 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JW
542 
WWUS76 KOTX 271923
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1123 AM PST Tue Dec 27 2022

IDZ003-WAZ032-033-281500-
/O.UPG.KOTX.WI.Y.0007.221227T2300Z-221228T1500Z/
/O.NEW.KOTX.HW.W.0005.221227T2300Z-221228T1500Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of La Crosse, Colfax, Plummer, Rosalia,
Potlatch, Uniontown, Moscow, Clarkston, Genesee, Alpowa Summit,
Oakesdale, Pomeroy, Tekoa, and Pullman
1123 AM PST Tue Dec 27 2022

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM PST 
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 45 to 55 mph. 
  Localized gusts up to 60 mph expected especially near the Blue 
  Mountains and the Palouse where the strongest winds are expected 
  to peak Tuesday evening into early Wednesday morning.

* WHERE...La Crosse, Colfax, Plummer, Rosalia, Potlatch, Uniontown, 
  Moscow, Clarkston, Genesee, Alpowa Summit, Oakesdale, Pomeroy, 
  Tekoa, and Pullman.

* WHEN...From 3 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ002-WAZ034>036-044-281500-
/O.CON.KOTX.WI.Y.0007.221227T2300Z-221228T1500Z/
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-Spokane
Area-Waterville Plateau-
Including the cities of Worley, Fairfield, Ephrata, Coulee City,
Airway Heights, Spokane Valley, Wilbur, Harrington, Post Falls,
Waterville, Badger Mountain Road, Davenport, Grand Coulee,
Hayden, Coeur d'Alene, Othello, Odessa, Creston, Downtown
Spokane, Ritzville, Mansfield, Cheney, Quincy, Moses Lake, and
Rockford
1123 AM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM 
PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts 45 to 55 mph expected. 
  Strongest winds will peak Tuesday evening through early Wednesday 
  morning.

* WHERE...Worley, Fairfield, Ephrata, Coulee City, Airway Heights, 
  Spokane Valley, Wilbur, Harrington, Post Falls, Waterville, Badger 
  Mountain Road, Davenport, Grand Coulee, Hayden, Coeur d'Alene, 
  Othello, Odessa, Creston, Downtown Spokane, Ritzville, Mansfield, 
  Cheney, Quincy, Moses Lake, and Rockford.

* WHEN...From 3 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Strong cross-winds may impact travel on west-east roadways and 
  interstates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CD
903 
WWUS76 KOTX 280457
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
857 PM PST Tue Dec 27 2022

WAZ034-044-280600-
/O.CAN.KOTX.WI.Y.0007.000000T0000Z-221228T1500Z/
Moses Lake Area-Waterville Plateau-
857 PM PST Tue Dec 27 2022

...WIND ADVISORY IS CANCELLED...

$$

IDZ003-WAZ032-033-281300-
/O.CON.KOTX.HW.W.0005.000000T0000Z-221228T1500Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of Colfax, Clarkston, Genesee, Oakesdale,
Plummer, Clarkston Heights, Pomeroy, Rosalia, Pullman, Uniontown,
Moscow, Tekoa, La Crosse, and Potlatch
857 PM PST Tue Dec 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Colfax, Clarkston, Genesee, Oakesdale, Plummer, Clarkston 
  Heights, Pomeroy, Rosalia, Pullman, Uniontown, Moscow, Tekoa, La 
  Crosse, and Potlatch.

* WHEN...Until 7 AM PST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Scattered power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ002-WAZ035-036-281300-
/O.CON.KOTX.WI.Y.0007.000000T0000Z-221228T1500Z/
Coeur d'Alene Area-Upper Columbia Basin-Spokane Area-
Including the cities of Lamona, Post Falls, Ritzville, Worley,
Harrington, Rockford, Cheney, Odessa, Coeur d'Alene, Spokane,
Davenport, Ralston, and Hayden
857 PM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Lamona, Post Falls, Ritzville, Worley, Harrington, 
  Rockford, Cheney, Odessa, Coeur d'Alene, Spokane, Davenport, 
  Ralston, and Hayden.

* WHEN...Until 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GKOCH
839 
WWUS76 KOTX 280935
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
135 AM PST Wed Dec 28 2022

IDZ003-WAZ032-033-281045-
/O.CAN.KOTX.HW.W.0005.000000T0000Z-221228T1500Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of Moscow, Oakesdale, La Crosse, Pomeroy,
Potlatch, Clarkston Heights, Clarkston, Genesee, Tekoa,
Uniontown, Plummer, Pullman, Colfax, and Rosalia
135 AM PST Wed Dec 28 2022

...HIGH WIND WARNING IS CANCELLED...

The winds will continue to decrease through the morning.

$$

IDZ002-WAZ035-036-281045-
/O.CAN.KOTX.WI.Y.0007.000000T0000Z-221228T1500Z/
Coeur d'Alene Area-Upper Columbia Basin-Spokane Area-
Including the cities of Hayden, Ralston, Coeur d'Alene,
Ritzville, Lamona, Harrington, Davenport, Rockford, Odessa,
Worley, Cheney, Post Falls, and Spokane
135 AM PST Wed Dec 28 2022

...WIND ADVISORY IS CANCELLED...

The winds will continue to decrease through the morning.

$$

Fewkes

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Dec 26, 3:08 PM PST, 18 minutes earlier.

Area forecast discussion, Dec 26, 3:08 PM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
308 PM PST Mon Dec 26 2022

.SYNOPSIS...
A strong warm front will arrive tonight into Tuesday bringing
heavy rain, gusty winds, and mild temperatures to the Inland
Northwest. Runoff from rain and melting snow will produce rises on
creeks and stream across southeast Washington and the central and
southern Idaho Panhandle. Additional winter weather for late this
week.

&&

.DISCUSSION...
Today through Wednesday: We've been covered in clouds most of the
day as our surface temperatures have gradually warmed. Lewiston
has climbed to 54F this afternoon and parts of eastern Washington
and northern Idaho are in the mid 40Fs. The Columbia Basin,
Wenatchee, Leavenworth, Methow Valley areas remain near or just
below freezing. Through early afternoon, we've seen around a tenth
to almost two tenths of rainfall across eastern Washington and
north- central Idaho for most places outside the southern Columbia
Basin. The Cascade Crest is doing well with close to 1 inch of
liquid thus far. Temperatures are over-performing in some places,
thanks to our warm front pushing in from the southwest. Our plume
of moisture is still moving into the west coast with a long fetch
of moisture to tap into. Tonight, the majority of the region
should transition to rain and the main precipitation type except
for the adjacent valleys to the eastern Cascade Slopes like
southern Chelan county. The surface Low will continue to track
into the Pacific Northwest further pushing our warm front through
the Inland Northwest keeping us in the warm sector. Next, we look
to the heavy rainfall.

Snowlevels will remain low enough for snow in the mountains above
4500 feet overnight and through Wednesday. While the EC is the
outlier for warm boundary layer temps when compared with GFS, NAM,
NBM, still thinking we could see some rain/snow mix in the far
northern valleys Tuesday into Wednesday and especially in the
eastern slopes of the Cascades.

Turning our focus to the rain, we're seeing the radar fill in
once again this afternoon with more rain from the southwest. The
atmospheric plume of moisture is ranking as a weak AR but still in
the 99th percentile for precipitable water. The period of heaviest
rainfall will come tonight through Tuesday morning. NBM
Probability of greater than 1.00 inches in a 24-hour period has
Spokane, Deer Park, Coeur d'Alene, Sandpoint, Bonners at 60-75
percent through Tuesday afternoon. Given the warmer temperatures
and heavy rainfall, we will no doubt see quite the melting snow.
As for southeast Washington and south-central Idaho we have added
a Flood Advisory for the creeks and small streams that are
expected to see rises and potential flooding in the coming days.

Along with the drenching rain we will see gusty southwest winds
develop Tuesday afternoon through early Wednesday. The Columbia
Basin, West Plains, Palouse will see gusts 45-50 mph common for
several hours. We will look at wind headlines for the Tuesday
evening through Wednesday morning time period. NBM has 90th
percentile wind gusts of 43 to 53 kts (45 to 55 mph) over a large
portion of south-central Washington including the West Plains and
the Palouse. This could cause damage to trees, power lines, and
increase the melting snow. /Dewey

Thursday through Monday: Winds will gradually weaken through
Wednesday and Thursday as the longwave trough moves eastward. While
slight chances of precipitation will persist on and off through
early next week, Thursday and Friday will be our best bet for a
widespread event. A mix of rain and snow is likely for lowland
locations where daytime temperatures will hover in the mid-to-upper
30s. For mountain regions, sub-freezing temperatures will result in
primarily snow. The best chance for snow accumulations in the valley
and basin areas will be Thursday night into Friday. Lower elevations
can expect a couple inches of snow (potentially higher if temperatures
are colder than the NBM, which has major support from global ensembles)
with higher amounts in the mountains potentially up to a foot,
potentially impacting pass travel. Luckily the QPF will be drawn out
over 24-36 hours so the impacts will likely not be severe especially
since most/all if our current snowpack will have melted by then.
Northwesterly flow bringing in cooler air on Sunday will drop
temperatures by a few degrees regionwide, bringing daytime highs for
many locations just below freezing through Monday. /butler

&&

.AVIATION...
18z TAFS: Main aviation concern today is precipitation at the TAF
sites and lowing VIS/cigs. Low clouds and limited visibility will
persist through the day at the GEG, SFF, COE, MWH, and EAT
airports. Additional warm frontal rain spreading east of the
Cascades between 23z-02z will be persistent through the night and
locally heavy. /butler

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  46  33  40  28  34 / 100  90  70  40   0  20
Coeur d'Alene  38  46  34  40  30  35 / 100 100  80  60  10  20
Pullman        37  47  33  40  27  34 / 100  80  60  40  10  20
Lewiston       42  52  39  47  33  38 / 100  60  60  30  10  20
Colville       31  45  30  43  24  33 / 100 100  70  30   0  20
Sandpoint      36  44  35  40  31  34 / 100 100 100  80  20  20
Kellogg        41  46  35  38  31  34 / 100 100  90  90  30  20
Moses Lake     32  48  30  45  25  34 / 100  40  30  10  10  40
Wenatchee      33  42  33  42  26  30 / 100  50  50  10  10  60
Omak           32  44  32  43  26  30 / 100  90  50   0   0  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 5:54 PM PSTWinter Weather AdvisoryOTXAdams, Chelan, Douglas, Ferry, Grant, Lincoln and 4 more18 hr
Dec 26, 12:50 PM PSTAreal Flood AdvisoryOTXAsotin, Garfield, Spokane, Whitman52 hr

Nearby

Wind Advisories in Washington, 2022Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.